This case report describes a 64-year-old female with history of previous intravenous drug abuse on opioid substitution treatment with buprenorphine, who presented to the emergency department with angina and electrocardiographic findings suggestive of acute coronary syndrome. Echocardiography and left ventriculography were indicative of takotsubo cardiomyopathy, probably attributed to abrupt discontinuation of buprenorphine. Opioid withdrawal leads to sympathetic hyperactivity and increased catecholamine release, which in our case triggered takotsubo cardiomyopathy presentation.
<Learning objective: Buprenorphine withdrawal may precipitate takotsubo cardiomyopathy.>
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Cardiology Cases
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Current state of knowledge on Takotsubo syndrome: a Position Statement from the Taskforce on Takotsubo Syndrome of the Heart Failure Association of the European Society of Cardiology.Eur J Heart Fail. 2016; 18: 8-27
- Apical ballooning syndrome (Tako-Tsubo or stress cardiomyopathy): a mimic of acute myocardial infarction.Am Heart J. 2008; 155: 408-441
- Takotsubo cardiomyopathy: a new form of acute, reversible heart failure.Circulation. 2008; 118: 2754-2762
- Apical ballooning syndrome or takotsubo cardiomyopathy: a systematic review.Eur Heart J. 2006; 27: 1523-1529
- Takotsubo cardiomyopathy and Parkinson's disease: An exceptionally uncommon clinical duet.Hellenic J Cardiol. 2019; 60: 334-335
- Cardiopulmonary resuscitation in patients with suspected or confirmed Covid-19. A consensus of the Working group on CardioPulmonary Resuscitation of the Hellenic Society of Cardiology.Hellenic J Cardiol. 2021; 62: 24-28
- First case of stress cardiomyopathy as a result of methadone withdrawal secondary to drug-drug interaction.Am J Emerg Med. 2010; 28 (.e5-6): 387
- Tako-Tsubo cardiomyopathy due to iatrogenic methadone withdrawal.Rev Cardiovasc Med. 2011; 12: 164-167
- Heart failure due to ‘stress cardiomyopathy’: a severe manifestation of the opioid withdrawal syndrome.Eur Heart J Acute Cardiovasc Care. 2013; 2: 84-87
- Buprenorphine: clinical pharmacokinetics in the treatment of opioid dependence.Clin Pharmacokinet. 2005; 44: 661-680
Published online: January 04, 2022
Accepted: November 24, 2021
Received in revised form: October 30, 2021
Received: March 11, 2021
© 2021 Japanese College of Cardiology. Published by Elsevier Ltd. All rights reserved.